Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 112, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2000, 2:54 PM EDT for Columbus County, North Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 2:54 PM EDT (18:54 UTC)
- Expired
- Jul 16, 2000, 4:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:20 PM EDT | Hail 1.75 | Tabor City, NC | Hail reported ranging from 1 inch to 1 3/4 inch. |
| Jul 16, 3:37 PM EDT | Hail 0.75 | Whiteville, NC | Dime size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 161854 SVRILM NCC047-162000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 254 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 400 PM EDT * AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR OLD DOCK...OR ABOUT 14 MILES SOUTH OF WHITEVILLE...MOVING NORTH AT 10 TO 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOLTON AT 330 PM EDT WHITEVILLE AT 335 PM EDT HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHSER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ LAT...LON 3413 7885 3414 7850 3434 7838 3444 7882
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM EDT, 24 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT SUN JUL 16 2000 CLOSED LOW OVER GREAT LAKES THIS AFTN TO LIFT NE AND OPEN UP OVERNIGHT. H5 TROUGH AXIS IS EXPECTED TO PUSH OFF THE COAST EARLY MON. SFC TROF WHICH HAS BEEN WAFFLING AROUND THE CWA LAST COUPLE OF DAYS SHOULD FINALLY PUSH OFFSHORE MON AFTN. NOT REALLY EXCITED OVER THE CHANCE OF PCPN TONIGHT/EARLY MON GIVEN THE ABUNDANT INSTABILITY LAST 36 HOURS AND LACK OF ANY SIGNIFICANT CONVECTION. WILL CONTINUE WITH ONGOING DRY FCST UNLESS LATE AFTN CONVECTION WARRANTS AN EVENING POP. WOULD NOT BE SHOCKED TO SEE AN ISOLATED TSTM AFTER MIDNIGHT GIVEN H5 PVA AS TROF AXIS MOVES OVERHEAD...BUT AS MENTIONED EARLIER...LACK OF SIGNIFICANT CONVECTION SO FAR MAKES THE DECISION TO LEAVE OUT POPS A LITTLE EASIER. WED NIGHT/THU S/WV LOOKS WEAKER AND FURTHER NORTH THAN PREVIOUS RUN SO WILL LEAVE FCST DRY THROUGH EXTENDED. CWF: WEAK SFC LOW BETWEEN MYR AND CHS RESULTING IN SE WINDS AT FPSN7 AND SE WINDS AT 41004. FLOW EXPECTED TO BECOME NWLY AS THE TROUGH MOVES OFFSHORE EARLY MON. MODELS NOT IN AGREEMENT WITH SFC FEATURES ALONG THE COAST MON WITH ETA KEEPING A WEAK LOW OVER SRN SC COAST. WILL LIKELY OPT FOR THE AVN/NGM SOLUTIONS WHICH ARE IN BETTER AGREEMMENT AND BRING NW TO W WINDS OVER THE WATERS MON. SPEEDS 15 KTS OR LESS AND SEAS GENERALLY 3-4 FT. PRELIM CCF: ILM UB 070/092 070/093 073 33110 FLO UB 069/094 069/095 072 33110 MYR UB 071/089 070/089 073 33210 .ILM...NONE. MORGAN
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:46 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 59 min |
| Jul 16, 3:49 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 56 min |
| Jul 16, 3:56 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 64 min |
| Jul 16, 4:39 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 51 min |
| Jul 16, 7:25 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 35 min |
| Jul 16, 7:43 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.